Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 135, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Oct 17, 2003, 7:41 PM EDT for Allendale County, South Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 17, 2003, 7:41 PM EDT (23:41 UTC)
- Expired
- Oct 17, 2003, 8:15 PM EDT
- In force
- 34 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Allendale County, SC
The radar
The Charleston,SC radar (KCLX), 47 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 775 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCHS 172341
SVRCHS
SCC005-180015-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
740 PM EDT FRI OCT 17 2003
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ALLENDALE COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL 815 PM EDT
* AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST OF SYCAMORE TO
9 MILES WEST OF BARTON...OR ALONG A LINE EXTENDING FROM 7 MILES
NORTHEAST OF ALLENDALE TO 11 MILES SOUTHWEST OF ALLENDALE...MOVING
EAST AT 20 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
ALLENDALE AND SEIGLING...
SYCAMORE AND BARTON...
FAIRFAX...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 3311 8134 3296 8150 3285 8142 3293 8126
3304 8110
$$
PYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 2:05 PM EDT, 5 hours 36 minutes earlier.
Area forecast discussion, Oct 17, 2:05 PM EDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 205 PM EDT FRI OCT 17 2003 .PUBLIC...FAST-MOVING COLD FRONT WILL SWEEP THROUGH THE FORECAST AREA THIS EVENING. CONVECTION THAT WAS OVER THE TENNESSEE VALLEY THIS MORNING HAS BEEN HOLDING TOGETHER BUT WEAKENING AS IT MOVES EAST. SHOWERS ARE DEVELOPING ACROSS THE AREA IN THE AFTERNOON HEAT AND INSTABILITY. WILL CARRY 50 POPS ALL AREAS THROUGH MIDNIGHT. THROUGH SATURDAY NIGHT THE HIGH FROM THE SOUTHERN PLAINS WILL EXTEND EAST INTO THE SOUTHEAST STATES WITH A COOLER AND DRIER AIRMASS. THE RIDGE WILL WEAKEN A BIT SATURDAY NIGHT ALLOWING ANOTHER FAST MOVING BUT DRY FRONT TO PASS THROUGH FROM THE NORTH SUNDAY AFTERNOON/EVENING. THE RIDGE REBUILDS LATE SUNDAY NIGHT INTO MONDAY AND THE AXIS SHIFTS DOWN ACROSS THE SOUTHEAST. BY TUESDAY NIGHT THE HIGH SPLITS IN TWO AS YET ANOTHER COLD FRONT PASSES THROUGH. MOISTURE WILL BE LIMITED WITH THIS ONE SO WILL ONLY CARRY SLIGHT CHANCE POPS. WEDNESDAY THROUGH FRIDAY LOOK TO BE CLEAR AND DRY WITH HIGH PRESSURE AND A DRY AIRMASS IN CONTROL. && MARINE...FRONTAL BOUNDARY MAKING ITS WAY ACRS THE SE AND INTO MY WATERS ON SCHEDULE...WITH A PASSAGE BETWEEN 00Z-03Z SAT. WINDS AT THE BUOYS CONTINUING TO SHIFT AROUND TO THE 120-140 DEG RANGE AND MAY CONTINUE TO VEER S AHEAD OF THE FRONT THEN SHOULD QUICKLY SHIFT TO NW-N BEHIND THE FRONT OVERNIGHT. PRES GRAD SHOULD THEN TIGHTEN DURING THE EARLY AM HOURS AND REMAIN FAIRLY STRONG THROUGH THE DAY TMRW...BRINGING WINDS FROM 10-15KT TO A 15-20KT RANGE. SEAS WILL ALSO BECOME A BIT ROUGHER...POSSIBLY APPROACHING THE 5FT AREA BEHIND THE SYSTEM. GRAD REMAINS STRONG SUN INTO MON AS THE SFC HIGH PRES SLIDES TO THE N WITH THE FRONT STALLING OUT TO THE S...KEEPING THE WIND SPEEDS UP UNDER A MORE NE-E FLOW. DO NOT EXPECT SEAS OR WINDS TO BREACH CRITERIA LEVELS SO WILL NOT RUN WITH ANY HEADLINES ATTM. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. && AUSTIN/JPC
Hazardous weather outlook, Oct 17, 9:40 AM EDT, 10 hours 1 minute before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-171600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 940 AM EDT FRI OCT 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .STRONG/SEVERE THUNDERSTORMS...A VIGOROUS UPPER LEVEL DISTURBANCE WILL APPROACH SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA THIS AFTERNOON FROM THE WEST. SCATTERED THUNDERSTORMS ARE LIKELY TO DEVELOP AHEAD OF THE SYSTEM BY MID-AFTERNOON AND PERSIST THROUGH THIS EVENING. SOME STRONG THUNDERSTORMS AND ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA WITH WINDS IN EXCESS OF 50 MPH AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. JPC
In the hours before
Special weather statement, Oct 17, 7:23 PM EDT, 18 minutes before
GAZ088-SCZ040-180015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 723 PM EDT FRI OCT 17 2003 ...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY AND ALLENDALE COUNTY THROUGH 815 PM EDT... AT 723 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 8 MILES NORTH OF ALLENDALE TO 12 MILES NORTH OF SYLVANIA...MOVING EAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND MARTIN...BALDOCK...AVERILL...MILLHAVEN...HILLTONIA...MILBURY...APPLET ON...SEIGLING...BARTON AND ALLENDALE THROUGH 815 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. PY
Special weather statement, Oct 17, 7:29 PM EDT, 12 minutes before
SCZ040-180015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 729 PM EDT FRI OCT 17 2003 ...STRONG THUNDERSTORMS WILL IMPACT ALLENDALE COUNTY THROUGH 815 PM EDT... AT 729 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 6 MILES NORTH OF ALLENDALE TO 11 MILES SOUTHWEST OF ALLENDALE...MOVING EAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND BALDOCK...APPLETON...SEIGLING...MILBURY...ALLENDALE...SYCAMORE...BART ON AND FAIRFAX THROUGH 815 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. PY
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.